Alert archive / Colorado / Winter Storm Watches in 2013

Winter Storm Watch 3, NWS Denver/Boulder, CO

February 22, 201312 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Feb 22, 2013, 3:27 PM MST for 12 counties in Colorado. It took effect at Feb 24, 2013, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2013, 3:27 PM MST (22:27 UTC)
In effect from
Feb 24, 2013, 2:00 AM MST
Expired
Feb 23, 2013, 3:41 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Morgan County, CO, Park County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 10:02 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 22, 10:02 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1002 AM MST FRI FEB 22 2013

.UPDATE...

&&

.SHORT TERM...CURRENT FORECASTS STILL SEEM ON TRACK. UPPER LEVEL
TROUGH STILL EXPECTED TO MOVE ACROSS WESTERN COLORADO THIS
AFTERNOON AND OVER SOUTHERN COLORADO DURING THE EVENING. MOISTURE
AND LIFT DOES INCREASE AGAIN ACROSS THE MOUNTAINS...THOUGH THE
BEST LIFT WILL REMAIN OVER SOUTHWEST COLORADO. DESPITE WEAK FLOW
ALOFT...ENOUGH LIFT AND INSTABILITY TO PRODUCE SOME LIGHT SNOW
OVER THE HIGH COUNTRY MAINLY SOUTH OF INTERSTATE 70. ACCUMULATIONS
TO BE LIGHT. LATEST MODELS FAVORING SOUTH PARK FOR SOME LIGHT
ACCUMULATION AS WELL. SOME MID LEVEL ASCENT SLIDES ACROSS SOUTHERN
FOOTHILLS AND PALMER DIVIDE DURING THE AFTERNOON. THERE IS ALSO A
BIT OF MID LEVEL ASCENT OVER THE SOUTHERN PORTIONS OF DENVER. COULD
SEE SOME LIGHT SNOW IN THIS AREA...WITH THE BEST CHANCE SOUTH AND
WEST OF THE DENVER AREA. ANY ACCUMULATION WILL BE MINIMAL. WINDS
LOOK TO INCREASE ACROSS MOUNTAINS AND FOOTHILLS OVERNIGHT AS FLOW
ALOFT BECOMES NORTHWEST AND SUBSIDENCE SPREADS OVER AREA. GUSTS
TO 50 MPH STILL SEEM REASONABLE.

.AVIATION...CURRENT TAF TRENDS STILL LOOK REASONABLE. FOG
CONTINUES TO DISSIPATE NORTH OF THE DENVER AREA...AND NOT
EXPECTING REDEVELOPMENT. CLOUDS TO INCREASE DURING THE AFTERNOON
WITH CEILINGS AROUND 6000 FEET AGL. SLIGHT CHANCE FOR A FEW SNOW
SHOWERS THIS AFTERNOON...MAINLY SOUTH OF DENVER AREA. WILL
INCLUDE A VCSH AT APA. CONDITIONS IMPROVE AFTER 00Z. SOUTHEAST
WIND TO PREVAIL THROUGH THE AFTERNOON BECOMING SOUTHWEST DURING
THE EVENING.

&&

.PREV DISCUSSION... /ISSUED 418 AM MST FRI FEB 22 2013/

SHORT TERM...A WEAK UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES
WILL SLIDE SOUTH-SOUTHEAST TODAY ACROSS WESTERN COLORADO. FLOW ALOFT
WILL BE WEAK AS THIS TROUGH PASSES OVER THE REGION. MOISTURE WILL
INCREASE OVER NORTH CENTRAL COLORADO THIS MORNING AND SPREAD SOUTH-
SOUTHEAST THROUGH THE DAY. BEST LIFT FROM THIS SYSTEM WILL OCCUR
OVER SOUTHWEST COLORADO. STILL SHOULD SEE ENOUGH LIFT TO PRODUCE
LIGHT SNOW ACROSS THE MOUNTAINS TODAY. COULD EVEN SEE A LITTLE LIGHT
SNOW ACROSS THE SOUTHWEST PARTS OF THE METRO AREA THIS AFTERNOON. IF
ANY SNOW OCCURS IT WILL BE LIGHT AND SHORT LIVED ALONG THE FRONT
RANGE IT WILL BE LIGHT. SNOWFALL OVER THE MOUNTAINS WILL MAINLY BE
LESS THAN 3 INCHES.

THE CHANCE FOR SNOW WILL SINK SOUTH THIS EVENING AS THE WAVE MOVES
SOUTH OF THE STATE. NORTHWEST FLOW ALOFT WILL INCREASE BEHIND IT.
SOME MOISTURE EMBEDDED IN THE NORTHWEST FLOW ALOFT MAY PRODUCE
OROGRPAHIC SNOW SHOWERS OVER NORTH CENTRAL COLORADO AFTER MIDNIGHT.
WINDS WILL PICK UP AFTER MIDNIGHT OVER THE MOUNTAINS AND ALONG THE
FOOTHILLS. MODELS CONTINUE TO SHOW A STRONG STABLE LAYER AT MOUNTAIN
TOP LEVEL...BUT HAVE BACKED OFF ON WIND SPEEDS. THIS IS LIKELY DUE
TO WIND DIRECTION BEING TOO NORTHERLY TO GENERATE A STRONG MOUNTAIN
WAVE. STILL EXPECT WINDY CONDITIONS WITH GUSTS TO 50 MPH POSSIBLE IN
THE FOOTHILLS.

LONG TERM...AFTER THE PASSAGE OF A WEAK SHORTWAVE RIDGE SATURDAY
MORNING...ATTENTION TURNS TO THE NEXT SHORTWAVE TROUGH PASSING OVER
IDAHO. MODELS DIFFER ON HOW THIS SYSTEM WILL DEVELOP DURING THE NEXT
72 HOURS AND THE PATH IT WILL TAKE. THE NAM AND GFS SHOW THIS OPEN
WAVE TROUGH SWINGING OVER COLORADO SATURDAY NIGHT...BRINGING WITH IT
A DECENT AMOUNT OF MOISTURE AND COLD AIR. BOTH MODELS MOVE THIS
TROUGH EAST OF THE MTNS BY SUNDAY MORNING WHERE THEY SHOW IT QUICKLY
FORMING A DEEP CLOSED LOW OVER SERN COLORADO/SWRN KANSAS..AND STG
NLY FLOW ON ITS BACK SIDE OVER ERN COLORADO. WHEREAS THE ECMWF AND
UKMET INSTEAD DROP THIS OPEN TROUGH SOUTHWARD OVER THE 4-CORNERS
AREA WHERE IT FORMS A CLOSED LOW. THOUGH THE UKMET IS NOT AS FAR
SOUTH WITH THE UPPER LOW. BOTH MODELS SLOWER TO MOVE THIS SYSTEM AS
THEY SHOW THE 500 MB TAKING MORE OF A SELY TRAJECTORY ACROSS
NORTHERN NEW MEXICO DURING THE DAY SUNDAY. THE DIFFERENCES IN THE
MODELS NOTED HERE ADDS A FAIR AMOUNT OF UNCERTAINTY TO THE SATURDAY
NIGHT/SUNDAY FCST. AT THIS TIME WILL ATTEMPT TO BLEND THESE
SOLUTIONS WITH EMPHASIS ON THE EUROPEAN MODEL. THEREFORE WILL GO
WITH LIKELY POPS IN THE HIGH COUNTRY SATURDAY NIGHT AND SUNDAY WITH
SNOW ACCUMULATIONS VARYING FM 2-5 INCHES BY 00Z/MONDAY. EAST OF THE
MTNS...SATURDAY STARTS OUT DRY AND FAIR AMOUNT OF SUNSHINE...THEN
QUICKLY CLOUDS OVER DURING THE AFTERNOON WITH A COLD FRONT SLIDING
OUT OF SERN WYOMING. LIFT GENERATED BY THIS FRONT AND WITH MODERATE
QG ASCENT ALOFT...WOULD EXPECT TO SEE SCATTERED SNOW SHOWERS
SPREADING SOUTH ACROSS THE PLAINS LATE IN THE DAY...AND BECOMING
MORE NUMEROUS OVER AND ALONG THE PALMER DIVIDE UP OVER WASHINGTON
COUNTY DURING THE EVENING. COULD SEE A COUPLE INCHES OF SNOW IN THIS
AREA BY MID-SUNDAY MORNING. THEN ON SUNDAY...THINK WE/LL SEE A
GRADUAL DECLINE IN SNOWFALL IN THE HIGH COUNTRY AS THE UPPER LOW
MOVES AWAY FROM THE REGION. ON THE PLAINS...AS THE LAST OF THE
SNOWFALL WRAPS UP OVER SERN PORTIONS OF THE CWFA...SHOULD SEE STRONG
AND GUSTY NORTH-NORTHWEST WINDS DURING THE AFTERNOON AND EVENING
HOURS. COULD SEE GUSTS APPROACHING 50 MPH GENERALLY EAST OF A
GREELEY-TO-ELBERT LINE DURING THE AFTERNOON. SUNDAY NIGHT...
TROUGH/UPPER LOW MOVE FAR ENOUGH AWAY TO RELAX THE GRADIENT AND
ALLOW WINDS TO WEAKEN. CLEARING OVERNIGHT WILL ALSO MAKE FOR A COLD
NIGHT.

MONDAY LOOKS DRY AND SLIGHTLY WARMER AS WE WILL BE BETWEEN WEATHER
SYSTEMS. MEDIUM RANGE MODELS SHOW YET ANOTHER TROUGH DROPPING IN ON
TUESDAY POTENTIALLY BRINGING MORE WIND AND SNOW TO THE HIGH COUNTRY
AND POSSIBLY SOME SNOW TO LOWER ELEVATIONS. FOR NOW WENT WITH ONLY
A CHANCE OF SNOW IN THE HIGH COUNTRY AND SLIGHT CHANCE OF SNOW ON
THE PLAINS.

AVIATION...THERE REMAINS A SLIGHT CHANCE FOR FOG THIS
MORNING...HOWVEVER IT IS LOOKING LESS LIKELY AS FOG AT KLMO AND KGXY
HAS LIFTED. KFNL IS STILL REPORTING A QUARTER MILE VISIBILITY.
THINKING THERE WILL BE SLIGHTLY REDUCED VISIBILITY...3SM-6SM DUE TO
BR/HZ. LOW CLOUDS OVER FAR EASTERN COLORADO AND OVER COLORADO
SPRINGS ARE EXPECTED TO STAY OUT OF THE DENVER AREA. CLOUDS WILL
INCREASE THIS AFTERNOON WITH CEILINGS AROUND 6000 FEET. CLOUDS WILL
SCATTERED OUT TONIGHT AS DRIER AIR MOVES OVER EASTERN COLORADO.
WINDS WILL REMAIN LIGHT AND BE UNDER 10 KNOTS FOR MOST OF THE DAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....BAKER
AVIATION...D-L
Hazardous weather outlook, Feb 22, 11:01 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MST FRI FEB 22 2013

COZ030>051-231815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AS AN UPPER LEVEL SYSTEM MOVES ACROSS WESTERN COLORADO.
THIS SYSTEM MAY EVEN BRING LIGHT SNOW TO SOUTHERN FOOTHILLS AND
ALONG THE PALMER DIVIDE. SNOWFALL AMOUNTS IN THE MOUNTAINS WILL BE
GENERALLY BE LESS THAN 3 INCHES. ANY SNOW ALONG THE FRONT RANGE
WILL BE LIGHT...WITH ACCUMULATIONS LESS THAN AN INCH.

WINDS WILL INCREASE IN THE FOOTHILLS AFTER MIDNIGHT WHERE GUSTS UP
TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL PUSH ACROSS THE
AREA SATURDAY NIGHT AND SUNDAY. THIS STORM SYSTEM IS TRENDING
TOWARD A MORE FAVORABLE TRACK TO BRING ACCUMULATING SNOW AND
STRONG GUSTY WINDS NOT ONLY TO THE MOUNTAINS...BUT OVER THE
PLAINS AS WELL. AT THIS TIME...MOST LOCATIONS WILL HAVE A GOOD
CHANCE OF SEEING AT LEAST LIGHT SNOW ACCUMULATIONS...WITH
POTENTIAL FOR HEAVIER SNOWFALL FROM THE MOUNTAINS EASTWARD ACROSS
THE PALMER DIVIDE AND EAST CENTRAL COLORADO. WINDS WILL ALSO
BECOME QUITE STRONG AND GUSTY ACROSS THE EASTERN PLAINS...WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW POSSIBLE ESPECIALLY EAST OF
I-25. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST
UPDATES CONCERNING THIS STORM SYSTEM.

WE COULD SEE ANOTHER PACIFIC STORM ARRIVING ON TUESDAY WHICH
PROMISES TO BRING MORE SNOW AND GUSTY WINDS TO THE HIGH COUNTRY
AND A CHANCE OF SNOW TO THE PLAINS. DRY AND WARMER CONDITIONS
SHOULD THEN RETURN TO THE OUTLOOK AREA BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:27 PM MSTBlizzard WatchBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Washington24 hr

Nearby

Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.